Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 2:09 AM CDT for Washington County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2016, 2:09 AM CDT (07:09 UTC)
- Expired
- May 9, 2016, 2:50 AM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Washington County, KS
The radar
The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WUUS53 KTOP 090709
SVRTOP
KSC201-090800-
/O.NEW.KTOP.SV.W.0084.160509T0709Z-160509T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
209 AM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 300 AM CDT
* AT 209 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MORROWVILLE...
MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. THIS STORM HAS A HISTORY OF PRODUCING
SEVERE HAIL.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MORROWVILLE...HADDAM AND HOLLENBERG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9683 3971 9721 3978 9737 3984 9737
4000 9724
TIME...MOT...LOC 0709Z 222DEG 32KT 3984 9721
HAIL...1.00IN
WIND...<50MPH
$$
BB2 follow-up statements
523 WWUS53 KTOP 090728 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 228 AM CDT MON MAY 9 2016 KSC201-090800- /O.CON.KTOP.SV.W.0084.000000T0000Z-160509T0800Z/ WASHINGTON- 228 AM CDT MON MAY 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR NORTH CENTRAL WASHINGTON COUNTY... AT 228 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WASHINGTON... MOVING NORTHEAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... HOLLENBERG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3980 9710 3987 9717 4000 9711 4000 9683 TIME...MOT...LOC 0728Z 224DEG 30KT 3988 9706 HAIL...1.00IN WIND...<50MPH $$ BB
302
WWUS53 KTOP 090750
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT MON MAY 9 2016
KSC201-090756-
/O.CAN.KTOP.SV.W.0084.000000T0000Z-160509T0800Z/
WASHINGTON-
250 AM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED. HOWEVER HAIL UP TO THE SIZE OF NICKELS IS STILL
POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3980 9710 3987 9717 4000 9711 4000 9683
TIME...MOT...LOC 0745Z 222DEG 32KT 4000 9691
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:37 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 8, 11:37 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1137 PM CDT SUN MAY 8 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 311 PM CDT SUN MAY 8 2016 Persistent showers and thunderstorms continue to move northeast across much of northeast and east central Kansas this afternoon as a lead wave moved northeast into south central Kansas. The convection has also stabilized the atmosphere across northeast Kansas with latest mesoanalysis showing around 500 to 1000 J/kg of CAPE at 19Z. Surface analysis at 19Z places the dryline in southwest Kansas with a surface low in northeast New Mexico. Stronger wave was beginning to exit the base of the upper trough across the Rockies and was moving into western Kansas. Low level jet was backing more to the south this afternoon with the approach of the wave, this will focus best moisture flux into central and eastern Kansas this evening and overnight. Forcing for ascent will continue through the evening across south central into northeast Kansas as left exit region of 110 kt upper jet streak approaches the area. Areas of north central and central Kansas where the atmosphere has not been worked over should have the better chances of severe storms this evening where instability is higher and mid level lapse rates are steeper. Areas further east still have the potential for isolated severe storms this evening and tonight. Also additional storms are likely to develop in the vicinity and north of the warm front near the Nebraska border. Hail and winds will be the main hazards with a few tornadoes possible. Monday the dryline mixes to the east into central Kansas in the afternoon while the upper trough ejects to the northeast across the Central Plains and takes a negative tilt as it does so. Shear is around 25 to 35 kts in the late afternoon hours with around 1200 to 1800 J/kg of mixed layer cape. Forecast soundings showing the EML weakening late in the afternoon and expect storms to fire in the instability axis across the eastern half of the forecast area. Large hail and damaging winds will be the main hazards and tornadoes will also be possible with any supercell storms. .LONG TERM...(Monday Night through Sunday) Issued at 311 PM CDT SUN MAY 8 2016 Monday Night through Wednesday...Upper trough digging SE into the Pacific Northwest this afternoon is forecast to reach the central rockies by 00 UTC Tuesday. Meanwhile, the upper low centered over southern Wyoming this afternoon lifts out reaching the northern plains by 00 UTC Tuesday with a trough extending south through the plains. The upper trough over the central rockies continues to dig southeast into the plains Tuesday and Wednesday. As it does, a surface low should deepen over southeast Colorado by 00 UTC Wed and then track east across Kansas Tuesday night and Wednesday. With respect to the surface low, the 12 UTC GFS looks fast compared to the 12 UTC ECMWF/NAM/Canadian and we based the forecast on the consensus and did not the GFS. As for the sensible weather, will forecast chance of thunderstorms Monday night. Severe weather parameters should decrease by Monday evening with deep layer shear decreasing to less than 30 KTs. On Tuesday, northeast Kansas should be between systems and will forecast dry weather. We are expecting more showers and thunderstorms Tuesday night and Wednesday associated with the second upper trough and surface system. The surface boundary may behave like an inverted trough with much of the precipitation to the west of the trough or post frontal. With this in mind, much of the precipitation on Wednesday should be post frontal with the better chances of severe weather east of the forecast area. Wednesday night through Sunday, upper northwesterly flow will slowly transition into a more zonal flow regime. By Friday afternoon several minor shortwaves translate through the flow, but with moisture still off to the south, perhaps the best chance for any significant rainfall will be late Friday into Saturday morning. The rest of the period suggests considerable variability at this point with only slight chance POPs over the next weekend. Long term guidance in good agreement that moisture will not be plentiful outside of the weak return with a weak wave late Friday previously mentioned. Mainly mid level subsidence and generally stable soundings after this suggest that perhaps some periods of showers but likely mostly cloud cover will be the story with the zonal flow in place suggests that baroclinicity will be at a premium. Meanwhile, high temps and low temps will remain near normal through the period. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1134 PM CDT SUN MAY 8 2016 IFR stratus is likely to persist at terminals through 16Z Monday as the low level inversion traps moisture below 1000 ft. KFOE may approach LIFR being at a higher elevation. Scattered showers are expected to develop towards sunrise, gradually clearing to VFR before noon. Next chance of TSRA is uncertain with respect to timing however will likely produce lower flight categories through 06Z Tuesday. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Drake/Johnson AVIATION...Prieto
Hazardous weather outlook, May 8, 11:57 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1157 PM CDT SUN MAY 8 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-100500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1157 PM CDT SUN MAY 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STORMS OVER NORTH CENTRAL KANSAS ARE EXPECTED TO EVOLVE EASTWARD TOWARDS NORTH CENTRAL KANSAS LATER THIS EVENING. THE STRONGEST STORMS MAY BE SEVERE WITH LARGE HAIL, HEAVY RAINFALL, AND ISOLATED DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS THROUGH 4 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE CONTINUES TO BE A CHANCE FOR STRONG TO SEVERE STORMS ACROSS PORTIONS OF EASTERN KANSAS ON MONDAY. THE MAIN THREATS WILL BE HAIL AND DAMAGING WIND WITH THE SMALL POSSIBILITY OF A FEW TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY AFTERNOON INTO THE EVENING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 9, 12:51 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1251 AM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 20 SW CONCORDIA 39.37N 97.93W
05/09/2016 E1.00 INCH CLOUD KS STORM CHASER
&&
JPLocal storm report, May 9, 1:15 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL 4 WSW GLASCO 39.33N 97.91W
05/09/2016 M1.00 INCH CLOUD KS PUBLIC
RADAR ESTIMATED TIME.
&&
JPLocal storm report, May 9, 1:38 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
138 AM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL CONCORDIA 39.57N 97.66W
05/09/2016 E1.00 INCH CLOUD KS PUBLIC
&&
KSANDERSLocal storm report, May 9, 1:39 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL CONCORDIA 39.57N 97.66W
05/09/2016 E1.25 INCH CLOUD KS PUBLIC
&&
KCLocal storm report, May 9, 1:53 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
153 AM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM HAIL W CLYDE 39.59N 97.41W
05/09/2016 E1.25 INCH CLOUD KS TRAINED SPOTTER
&&
KSANDERSLocal storm report, May 9, 2:00 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
200 AM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL 4 NNE CLYDE 39.64N 97.37W
05/09/2016 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:12 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 8, 8:24 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 8, 8:39 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 8, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 18 min |
| May 8, 9:56 PM CDT | Special Weather Statement | TOP | Republic | 49 min |
| May 8, 10:00 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| May 8, 10:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 8, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| May 8, 10:44 PM CDT | Special Weather Statement | TOP | Republic | 46 min |
| May 9, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 62 min |
| May 9, 1:13 AM CDT | Areal Flood Warning | TOP | Republic | 3 hr |
| May 9, 1:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| May 9, 1:37 AM CDT | Areal Flood Warning | TOP | Cloud | 3 hr |
| May 9, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 25 min |
| May 9, 2:45 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| May 9, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 47 min |
| May 9, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 9, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 52 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 50 min |
| May 9, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 9, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 49 min |
| May 9, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.